Alert archive / Iowa / Tornado Warnings in 2019

Tornado Warning 20, NWS Des Moines, IA

August 20, 2019Lucas County, Marion County, Warren County, Iowa

NWS Des Moines, IA issued this tornado warning at Aug 20, 2019, 5:59 AM CDT for Lucas County, Marion County, Warren County, Iowa. It was in force for 16 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2019, 5:59 AM CDT (10:59 UTC)
Expired
Aug 20, 2019, 6:15 AM CDT
In force
16 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Lucas County, IA, Marion County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 68 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:00 AM CDTTSTM WND DMG4 Ssw Milo, IALARGE TREE FELL ON HOUSE. 24 FOOT SHED BLOWN AWAY AND WRAPPED AROUND A TREE. MULTIPLE LARGE TREES UPROOTED AND SNAPPED. MOBILE CAMPER TRAILER BLOWN OVER ON ITS SIDE. MORTON BUILDING LOST PART OF ITS ROOF. TIME ESTIMATED.
Aug 20, 6:01 AM CDTTSTM WND DMG6 W Lacona, IASTRUCTURE DAMAGE TO OUTBUILDINGS, HAY BALES BLOWN ACROSS/ON TO ROAD, POWER LINES DOWN. TIME ESTIMATED.
Aug 20, 6:03 AM CDTTORNADO4 S Milo, IASTRUCTURE DAMAGE TO OUTBUILDINGS, POWER LINES DOWN NORTHWEST OF LACONA, IA. TIME ESTIMATED.
Aug 20, 6:05 AM CDTTSTM WND DMGLacona, IASEVERAL STRUCTURES DAMAGED INCLUDING MACHINE SHEDS AND GRAIN ELEVATORS, POWER LINES DOWN. TIME ESTIMATED.
Aug 20, 6:05 AM CDTTORNADO1/2 N Lacona, IALAW ENFORCEMENT CONFIRMED TORNADO HIT GROUND. BUILDINGS DEMOLISHED NORTH OF LACONA.
Aug 20, 6:10 AM CDTTSTM WND DMG4 Ne Williamson, IAROAD CLOSED DUE TO DOWNED POWER LINES. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 11:56 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1350 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

679 
WFUS53 KDMX 201059
TORDMX
IAC117-125-181-201115-
/O.NEW.KDMX.TO.W.0020.190820T1059Z-190820T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
559 AM CDT Tue Aug 20 2019

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Eastern Lucas County in south central Iowa...
  Southwestern Marion County in south central Iowa...
  Southeastern Warren County in south central Iowa...

* Until 615 AM CDT.
    
* At 559 AM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles west of Melcher-Dallas, or 12 miles southeast
  of Indianola, moving southeast at 65 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Melcher-Dallas around 605 AM CDT.
  Chariton around 610 AM CDT.

Other locations impacted by this tornadic thunderstorm include
Lacona, Russell, Williamson, Milo and Red Haw Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4120 9355 4132 9348 4125 9305 4095 9321
TIME...MOT...LOC 1059Z 298DEG 56KT 4121 9343 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Small
2 follow-up statements
821 
WWUS53 KDMX 201104
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
604 AM CDT Tue Aug 20 2019

IAC117-125-181-201115-
/O.CON.KDMX.TO.W.0020.000000T0000Z-190820T1115Z/
Lucas IA-Marion IA-Warren IA-
604 AM CDT Tue Aug 20 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR EASTERN
LUCAS...SOUTHWESTERN MARION AND SOUTHEASTERN WARREN COUNTIES...
        
At 604 AM CDT, a confirmed tornado was located near Melcher-Dallas,
or 12 miles north of Chariton, moving southeast at 60 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
eastern Lucas, southwestern Marion and southeastern Warren Counties,
including the following locations... Lacona, Russell and Williamson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4118 9347 4128 9341 4125 9305 4095 9321
TIME...MOT...LOC 1104Z 296DEG 53KT 4119 9335 

TORNADO...OBSERVED
HAIL...<.75IN

$$

Small
168 
WWUS53 KDMX 201120
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
620 AM CDT Tue Aug 20 2019

IAC117-125-181-201128-
/O.EXP.KDMX.TO.W.0020.000000T0000Z-190820T1115Z/
Lucas IA-Marion IA-Warren IA-
620 AM CDT Tue Aug 20 2019

...THE TORNADO WARNING FOR EASTERN LUCAS...SOUTHWESTERN MARION AND
SOUTHEASTERN WARREN COUNTIES HAS EXPIRED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for the area. 
Heavy rain is still possible with this thunderstorm as well.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Iowa.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Lucas, Marion and Southern Warren County until 700 am.

LAT...LON 4118 9347 4128 9341 4125 9305 4095 9321
TIME...MOT...LOC 1118Z 298DEG 56KT 4110 9312 

$$

Small

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Aug 20, 3:50 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 20, 3:50 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
350 AM CDT Tue Aug 20 2019

...Includes Update On Severe Weather Threat...

.DISCUSSION.../Today through Monday/
Issued at 348 AM CDT Tue Aug 20 2019

Synoptic Overview:

High pressure centered near the Four Corners region continues to
keep mid to upper-level flow amplified over the western CONUS for
much of the this week, while closed low remains in place over Hudson
Bay. Thus the upper-Midwest will remain in moderate northwesterly
flow, with a few short-waves and jet streaks and associated surface
features to bring periods of rain showers and thunderstorm activity.
Main focus with this forecast package will be on the severe weather
threat overnight into Tuesday Morning, and then rain/thunderstorm
chances again Wednesday morning through afternoon.

Tuesday:

Current Severe Weather Threat (Through 14z Tuesday): Convection
Initiation took place in portions of northwest and west-central Iowa
late this evening. It has not taken long for these storms to produce
severe hail, especially the deviant left-movers. Greatest axis of
instability still exists from Lamoni northwest to Sioux City with
values of SBCAPE between 3000 to 4000 J/kg. Still looking at plenty
of effective bulk shear (greater than 30 kts) throughout central
Iowa to get updrafts rotating on new initiation. Still looking at
thunderstorms to congeal into an expansive MCS that can still be
capable of producing damaging winds into the morning hours. A close
eye will need to kept on the 0-3 km shear vector and its orientation
to any thunderstorm cluster, as a brief spin-up cannot be ruled out
in this highly sheared environment. DCAPE values across central and
west-central Iowa remain above 1000 J/kg, and model soundings still
favoring dry air from 925 mb through 650 mb making this environment
primed for a damaging wind event. Severe Thunderstorm Watch 601 is
currently out for most of the area until 12z. If the congealing of
individual storms takes longer and the cold pool remains strong,
local extension in time may be necessary early to mid-morning.

Rest of the Afternoon:

Main challenge for this afternoon will be maximum temperatures. With
the realization of an expansive MCS developing, is looking more like
the area will be experiencing widespread cloud cover that may take
longer to clear out than guidance is otherwise indicating. Thus for
Tuesday afternoon, have bumped down temperatures a few degrees but
have not made any drastic changes. With added moisture from
rainfall, dewpoints will climb into the mid 70s this afternoon. Even
with the high dewpoints, right now looking at heat indices in the
upper 90s. Currently not expecting many locations to push heat
indices much above 100. However, if there is decent clearing prior
to peak insolation by late-morning to early afternoon, this may
change the temperature story. In terms of precipitation, not
expecting much activity during this afternoon. A few light sprinkles
or brief shower may pop up, but no substantial forcing returns until
Wednesday morning.

Wednesday:

The next H5 short-wave and vorticity maximum is set to swing through
Iowa and looks to sweep a cold front through beginning late morning
and continuing into the afternoon. 00z runs of GFS/NAM pinpoint best
convergence along a line from Omaha to Lamoni, and then eastward
over to the Highway 63 corridor. So far the Wednesday activity is
not looking like it will have what it needs for any appreciable
severe threat. MUCAPAE during the time of favorable forcing is not
pushing much above 1000 J/kg, with 0-6 km bulk shear only around 20
kts. The better shear environment is kept behind the boundary in
most of the 00z runs through Wednesday late afternoon. Will have to
remain aware of rainfall potential, especially if the convection
early Tuesday morning produces very robust rainfall. For now, will
keep POPs concentrated along the Missouri River Valley and along
Iowa-Missouri state line.

Extended:

Thursday and beyond large-scale flow will primarily be north-
northwesterly and will also weaken as H5 closed low over Hudson Bay
is pushed eastward. This will keep temperatures on the cooler side.
Next appreciable chance for precipitation will come Sunday with
short-wave swinging down across the Northern Plains into the Upper-
Midwest. However there is some disagreement between GFS and ECWMF on
exact timing, with the GFS trending a little faster with this
disturbance.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1151 PM CDT Mon Aug 19 2019

The scenario is essentially unchanged since 00z. Isolated storms
should affect KMCW shortly and there is at least medium
confidence that a significant thunderstorm complex will develop
into portions of central IA during the early morning hours. Have
VFR either TSRA or VCTS mention for now depending on confidence,
but there will likely be a period of lower conditions for at least
one of the TAF sites overnight. No mention until timing and
location confidence increases however. Some lingering stratus is
possible after the precip, but confidence is medium to high that
VFR conditions will return by Tue afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Krull
AVIATION...Small
Hazardous weather outlook, Aug 20, 3:21 AM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
321 AM CDT Tue Aug 20 2019

IAZ004>006-015>017-023>027-033>038-044>050-057>062-070>075-
081>086-092>097-210830-
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-Hamilton-
Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
321 AM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A watch is in effect for the area. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Thunderstorms are forecast to continue overnight through Tuesday
Morning. Large hail, damaging winds, and an isolated tornado is
possible. Rain showers may linger into the late morning hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is forecast at this time.

.SPOTTER INFORMATION STATEMENT...

Hail and wind damage reports would be greatly appreciated.

IAZ007-028-039-210830-
Worth-Bremer-Black Hawk-
321 AM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast late this morning. Storms will be
capable of producing hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is forecast at this time.

.SPOTTER INFORMATION STATEMENT...

Hail and wind damage reports would be greatly appreciated.

In the hours before

Special weather statement, Aug 20, 2:11 AM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Des Moines IA
211 AM CDT Tue Aug 20 2019

IAZ004>006-015>017-023>027-033>037-044>047-057-200815-
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Audubon-
Including the cities of Estherville, Algona, Forest City,
Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Mason City,
Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City,
Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg,
Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont,
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early,
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge,
Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll,
Jefferson, Boone, Audubon, and Exira
211 AM CDT Tue Aug 20 2019

...Thunderstorms Beginning to Intensify Early this Morning...

Thunderstorms are expanding in strength and coverage early this
morning across western and northern Iowa and this trend will
likely continue over the next few hours. Several storms will
likely produce dime to nickel sized hail with larger more severe
hail up to one to two inches or more possible later this morning.
Damaging winds may occur as well.

A Severe Thunderstorm Watch remains in effect until 7am.

Small
Local storm report, Aug 20, 5:44 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
544 AM CDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     TSTM WND GST     ADAIR                   41.50N 94.64W
08/20/2019  M60 MPH          GUTHRIE            IA   MESONET

            AUTOMATED RWIS SITE ON INTERSTATE 80.

&&

BF
Local storm report, Aug 20, 5:59 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
559 AM CDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     TSTM WND DMG     3 E ADAIR               41.50N 94.59W
08/20/2019                   ADAIR              IA   LAW ENFORCEMENT

            SEMI BLOWN OVER AT REST AREA ON INTERSTATE
            80.

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:35 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Wright40 min
Aug 20, 2:38 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Sac52 min
Aug 20, 2:49 AM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Crawford41 min
Aug 20, 3:10 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto35 min
Aug 20, 3:44 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac46 min
Aug 20, 3:48 AM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Wright42 min
Aug 20, 4:10 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene50 min
Aug 20, 4:20 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin40 min
Aug 20, 4:33 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright42 min
Aug 20, 4:35 AM CDTSevere Thunderstorm WarningDMXAdair, Boone, Dallas, Greene, Guthrie, Madison40 min
Aug 20, 5:02 AM CDTSevere Thunderstorm WarningDMXFranklin, Grundy, Hamilton, Hardin43 min
Aug 20, 5:06 AM CDTFlash Flood WarningDMXHamilton, Humboldt, Webster, Wright5 hr
Aug 20, 5:29 AM CDTTornado WarningDMXMadison, Warren31 min
Aug 20, 5:32 AM CDTSevere Thunderstorm WarningDMXJasper, Polk, Warren33 min
Aug 20, 5:38 AM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren28 min
Aug 20, 5:48 AM CDTSevere Thunderstorm WarningDMXJasper, Polk15 min
Aug 20, 5:55 AM CDTSevere Thunderstorm WarningDMXClarke, Jasper, Lucas, Mahaska, Marion, Monroe and 4 more65 min
Aug 20, 6:34 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Mahaska, Monroe, Wapello and 1 more56 min

Nearby

Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.